Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 923, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 9:55 PM CDT for Garvin County, Pontotoc County, Seminole County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 9:55 PM CDT (02:55 UTC)
- Expired
- Oct 21, 2017, 10:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Garvin County, OK, Pontotoc County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
| Oct 21, 7:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.8
The text
As transmitted.
835
WUUS54 KOUN 220255
SVROUN
OKC049-123-133-220345-
/O.NEW.KOUN.SV.W.0923.171022T0255Z-171022T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
955 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Garvin County in southern Oklahoma...
Southern Seminole County in east central Oklahoma...
Pontotoc County in east central Oklahoma...
* Until 1045 PM CDT
* At 955 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Konawa to 7 miles west of Roff,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ada, Stratford, Byng, Allen, Roff, Stonewall, Francis, Fitzhugh,
Sasakwa, Fittstown, Vanoss and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3468 9651 3450 9651 3450 9660 3457 9683
3459 9683 3460 9693 3464 9693 3464 9708
3486 9697 3486 9693 3494 9692 3494 9681
3490 9678 3494 9677 3495 9649 3491 9649
3490 9643 3492 9641 3468 9641
TIME...MOT...LOC 0255Z 275DEG 33KT 3489 9684 3463 9698
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
..speg.1 follow-up statement
715
WWUS54 KOUN 220342
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1042 PM CDT SAT OCT 21 2017
OKC049-123-133-220351-
/O.EXP.KOUN.SV.W.0923.000000T0000Z-171022T0345Z/
Garvin OK-Seminole OK-Pontotoc OK-
1042 PM CDT SAT OCT 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARVIN...SOUTHERN
SEMINOLE AND PONTOTOC COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storms which prompted the warning have weakened below severe
limits, therefore the warning will be allowed to expire. However
gusty winds are still possible with these thunderstorms.
LAT...LON 3468 9651 3450 9651 3450 9660 3457 9683
3459 9683 3460 9693 3464 9693 3464 9708
3486 9697 3486 9693 3494 9692 3494 9681
3490 9678 3494 9677 3495 9649 3491 9649
3490 9643 3492 9641 3468 9641
TIME...MOT...LOC 0341Z 275DEG 33KT 3485 9634 3459 9648
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Oct 21, 6:51 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Norman OK 651 PM CDT Sat Oct 21 2017 .DISCUSSION... && .AVIATION... Thunderstorms will move east beyond central, southwest, and north central Oklahoma before 11 PM. Until then very large hail and strong wind gusts are likely in some areas. Ceilings will lift quickly into VFR category when the cold front passes shortly after thunderstorms. Gusty north winds will subside by mid-day Sunday. && .PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/ DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 50 68 48 / 50 100 0 0 Hobart OK 79 46 70 47 / 70 90 0 0 Wichita Falls TX 83 50 71 48 / 30 90 0 0 Gage OK 76 40 71 46 / 20 10 0 0 Ponca City OK 77 47 69 46 / 80 100 0 0 Durant OK 80 56 71 48 / 20 100 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 09/09/09
Hazardous weather outlook, Oct 21, 9:50 PM CDT, 5 minutes before
Hazardous Weather Outlook...update National Weather Service Norman OK 950 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 950 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across parts of central and southern Oklahoma, and adjacent parts of northern Texas. Slight and marginal risk areas extend slightly to the west of the enhanced risk area. Location... The enhanced risk is east of a line from Chandler to Duncan to Wichita Falls. Impacts... Damaging wind gusts to around 70 mph and large hail up to the size of golf balls are the primary hazards. There is a low potential for tornadoes across parts of southeast Oklahoma. Timing... Severe thunderstorms will continue until 2 am. The most likely time for tornadoes is until midnight. Discussion... Thunderstorms continue moving east with a cold front moving through the southeastern half of Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations until 2 AM Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Oct 21, 9:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FLASH FLOOD STILLWATER 36.12N 97.06W
10/21/2017 PAYNE OK EMERGENCY MNGR
REPORT OF STREET FLOODING WITH STALLED
VEHICLES.
&&
MADLocal storm report, Oct 21, 9:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
933 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 S MOORE 35.31N 97.49W
10/21/2017 E1.00 INCH CLEVELAND OK PUBLIC
SOCIAL MEDIA.
&&
MADLocal storm report, Oct 21, 9:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL 5 NE HOLLIDAY 33.87N 98.63W
10/21/2017 E0.75 INCH WICHITA TX TRAINED SPOTTER
&&
MADSpecial weather statement, Oct 21, 9:34 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
934 PM CDT SAT OCT 21 2017
OKZ044-045-TXZ089-090-220300-
Cotton OK-Jefferson OK-Clay TX-Archer TX-
934 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
Jefferson...Clay and southeastern Archer Counties Until 1000 PM
CDT...
AT 933 PM CDT, strong thunderstorms were along a line extending from
near Byers to 4 miles northeast of Lake Arrowhead to 12 miles east of
Olney, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3340 9891 3375 9841 3412 9842 3430 9814
3429 9814 3429 9757 3395 9771 3393 9773
3394 9776 3392 9776 3391 9777 3392 9778
3391 9778 3385 9787 3389 9798 3347 9798
3347 9842 3340 9842
TIME...MOT...LOC 0233Z 215DEG 49KT 3406 9821 3375 9831 3341 9854
..speg.Local storm report, Oct 21, 9:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
944 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TORNADO 3 NNW GOLDSBY 35.18N 97.50W
10/21/2017 MCCLAIN OK BROADCAST MEDIA
TORNADO REPORTED NEAR RIVERWIND. DAMAGE
INCLUDES DOWNED POWERLINES, A SHED
DESTROYED, A DAMAGED SEMI-TRUCK, AND SEVERAL
DOWNED TREES.
&&
MADLocal storm report, Oct 21, 9:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TORNADO 4 E APACHE 34.90N 98.29W
10/21/2017 CADDO OK TRAINED SPOTTER
&&
MADThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 36 min |
| Oct 21, 7:10 PM CDT | Tornado Warning | OUN | Caddo | 35 min |
| Oct 21, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Tillman | 47 min |
| Oct 21, 7:22 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 38 min |
| Oct 21, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 51 min |
| Oct 21, 7:27 PM CDT | Tornado Warning | OUN | Caddo, Grady | 33 min |
| Oct 21, 7:34 PM CDT | Flash Flood Warning | OUN | Caddo | 116 min |
| Oct 21, 7:39 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche | 2 hr |
| Oct 21, 7:40 PM CDT | Special Weather Statement | OUN | Kay, Kingfisher, Logan, Noble | 35 min |
| Oct 21, 7:53 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady, Kingfisher, Logan, Oklahoma and 1 more | 3 hr |
| Oct 21, 7:55 PM CDT | Tornado Warning | OUN | Grady, McClain | 35 min |
| Oct 21, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, Oklahoma | 49 min |
| Oct 21, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 46 min |
| Oct 21, 8:07 PM CDT | Special Weather Statement | OUN | Payne | 23 min |
| Oct 21, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 50 min |
| Oct 21, 8:17 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 118 min |
| Oct 21, 8:20 PM CDT | Areal Flood Warning | OUN | Caddo, Canadian, Grady | 115 min |
| Oct 21, 8:33 PM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma, Payne | 27 min |
| Oct 21, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Grady, Jefferson, Stephens | 42 min |
| Oct 21, 8:36 PM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Noble, Payne | 114 min |
| Oct 21, 8:37 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 23 min |
| Oct 21, 8:47 PM CDT | Areal Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 21, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 42 min |
| Oct 21, 8:49 PM CDT | Flash Flood Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 116 min |
| Oct 21, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
| Oct 21, 9:02 PM CDT | Flash Flood Warning | OUN | Cleveland, Lincoln, Logan, Oklahoma | 118 min |
| Oct 21, 9:04 PM CDT | Special Weather Statement | OUN | Lincoln, Payne | 41 min |
| Oct 21, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, Stephens | 50 min |
| Oct 21, 9:17 PM CDT | Areal Flood Advisory | OUN | Carter, Cleveland, Comanche, Cotton, Garvin, Grady and 10 more | 118 min |
| Oct 21, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 41 min |
| Oct 21, 9:34 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| Oct 21, 9:38 PM CDT | Tornado Warning | OUN | Pottawatomie, Seminole | 37 min |
| Oct 21, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Lincoln, Pottawatomie, Seminole | 38 min |
| Oct 21, 10:10 PM CDT | Tornado Warning | OUN | Pontotoc | 22 min |
| Oct 21, 10:39 PM CDT | Special Weather Statement | OUN | Carter, Johnston, Love, Marshall, Murray | 36 min |
| Oct 21, 10:47 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 28 min |
| Oct 21, 10:52 PM CDT | Areal Flood Advisory | OUN | Coal, Garvin, Hughes, Murray, Pontotoc, Seminole | 53 min |
| Oct 21, 11:47 PM CDT | Special Weather Statement | OUN | Bryan | 28 min |
| Oct 21, 11:48 PM CDT | Special Weather Statement | OUN | Atoka | 27 min |
| Oct 22, 9:53 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 56 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.